Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 70, NWS Wakefield, VA

July 20, 2024Mathews County, Middlesex County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 20, 2024, 10:55 AM EDT for Mathews County, Middlesex County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2024, 10:55 AM EDT (14:55 UTC)
Expired
Jul 20, 2024, 1:35 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Mathews County, VA, Middlesex County, VA

The radar

The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:39 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 9:39 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
939 AM EDT Sat Jul 20 2024

.SYNOPSIS...
A weak front over NC will lift is lifting north early this
morning, bringing unsettled conditions back to most of the area
with locally heavy rainfall possible. Somewhat unsettled
conditions are expected through much of next week with scattered
mainly afternoon and evening showers and thunderstorms each
day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EDT Saturday...

Key messages:

- Weak frontal boundary lifts northward this morning with low
  pressure translating along the front this afternoon. Areas
  near and north of the boundary will see periods of moderate to
  locally heavy rainfall.

- A flood watch has been issued for portions of Virginia.

- A few strong storms are possible along and south of the front this
  afternoon and evening.

Late morning analysis shows high pressure well off the SE CONUS
with a weak front slowly making northward progress across NC
and into VA. Aloft, a broad positively-tilted trough is noted
over the Mississippi Valley into the Great Lakes, resulting in
SW flow over the region. Satellite imagery shows mostly cloudy
skies across the region. Latest radar also showing scattered
showers over the area, with one particular stationary shower
over Gloucester County producing very heavy rainfall over the
past couple hours.

Expect the front to continue to lift north this morning with an
increasing chance for showers and a few storms. Skies will be
mostly cloudy today with widespread showers and storms possible
this afternoon into the evening. Temperatures will be held down
by cloud cover and showers with highs ranging from the upper 70s
NW to the mid 80s SE. A shortwave trough in the flow aloft will
result in weak low pressure forming along the frontal boundary
which will serve to enhance lift and low level convergence along
and north of the front this afternoon. HREF guidance shows the
greatest precip coverage and probabilities of 3"/3 hours
generally along the US 460 corridor today, though the latest
CAMs have shifted the axis slightly S to near or just N of the
NC/VA border. WPC has included a small Slight Risk
area from the VA/NC border northward into the I-64 corridor
today. At this time, the greatest threat for heavy rainfall and
flooding appears to be in the vicinity of the Williamsburg area
and WPC shows some concern for locally significant flooding
here. Given the efficient rainfall rates this morning and the
continued potential for slow-moving showers/storms this
afternoon (with some building instability), have decided to
raise a flood watch that roughly aligns with WPC's slight ERO.
This is for areas N of the NC/VA border, approximately to the
Richmond Metro and points NE on the Middle Peninsula and nrn
Neck. Left out the eastern shore as they have seen less rain
recently and are usually less flood-prone. As low pressure
translates east along the front late this afternoon and evening,
PoPs will be focused across the SE third of the area and near
the coast/offshore after midnight. Enhanced flow aloft will
result in 25-30 kt of shear this afternoon and evening along and
south of the frontal boundary. Strong straight line winds
locally heavy rainfall are the main threats from convection this
afternoon and evening. SPC has areas near and south of the
VA/NC border in a Marginal Risk. Lows tonight range from the
mid/upper 60s N and NW to the low 70s SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 430 AM EDT Saturday...

Key Messages...

- Lower coverage of showers and storms on Sunday as the front
  meanders from central NC into VA in the afternoon.

The front gets pushed into NC in the wake of weak low pressure.
Shower and storm chances will be focused over the southern third of
the area on Sunday. Fewer clouds and showers across the northern
half of the area will result in slightly higher temps Sunday
afternoon with highs ranging from the upper 80s N and NW with mid
80s to the S. Some break in the humid conditions is expected for the
northern half of the area with dew points in the upper 60s to low
70s while areas south of the I-64 corridor will maintain dew points
in the mid 70s and PWAT values greater than 2". Overnight lows fall
into the upper 60s to low 70s.

Not much change in the overall synoptic pattern on Monday with
continued SW flow aloft and deep moisture over the region. The front
is forecast to lift north of the area on Monday so there will be
less forcing in the low levels to focus shower and storm chances.
That said, diurnally driven convection is likely across the area
with locally heavy rainfall possible just about anywhere in region.
Highs Monday stay in the mid to upper 80s with overnight lows again
in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 430 AM EDT Saturday...

Key Messages:

- Continued unsettled this week with deep moisture and daily
  chances for showers and thunderstorms.

The remainder of the work week will see little change in the overall
pattern across the region with continued SW flow aloft. Bermuda high
offshore will maintain a feed of deep moisture into the region with
PWAT values generally aoa 2". Showers and storms will follow a
diurnal cycle, generally forming over inland areas in the afternoon
and spreading toward the coast in the evening. Have maintained
likely PoPs each afternoon through Thursday with somewhat lower
chances on Friday. Highs will be in the upper 80s to around 90
degrees Tuesday and Wednesday. A few degrees cooler for the latter
half of the week with highs in the mid 80s. Overnight lows continue
in the upper 60s to low 70s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EDT Saturday...

Mix of flying conditions in place early this morning with MVFR/IFR
CIGs noted across the western half of the area while VFR
prevails near the coast. Included a short TEMPO at RIC to cover
brief departures to IFR over the next hour or two. Expect CIGs
to be predominantly MVFR by 14-15z except for SBY where VFR
prevails today. Showers and a few storms are possible this
morning with local flight restrictions expected in and around
any convection. A front lifts northward this morning and an area
of low pressure is expected to develop along the front this
afternoon, resulting in greater coverage of showers and storms
along and just north of where the boundary sets up. Relative
greater chances for thunder will exist along and to the south of
this boundary this afternoon and evening. Low confidence in
specific timing of storms this afternoon so will show VCTS at
ORF, PHF, and ECG. Light winds this morning become SE 5-10 kt
this afternoon.

MVFR/IFR cigs are possible in vicinity of the boundary tonight.
Unsettled conditions continue Sunday through Wednesday with daily
chances of mainly aftn/evening showers/tstms.

&&

.MARINE...
As of 250 AM EDT Saturday...

Key Messages:

- A warm front lifts north through the area today, bringing light
and variable winds.

- Prevailing sub-advisory conditions are expected to continue
through at least early next week, although afternoon/evening
thunderstorms are possible each day.

A warm front is slowly moving north across nrn NC early this
morning, with E-SE winds of 5-10 kt over the waters and 2-3 ft
seas/1-2 ft waves. The front is progged to continue to lift north
across part of the area today before stalling as weak sfc low
pressure tracks along it. The weak low moves offshore tonight. Winds
will generally be E-SE at ~10 kt today, with S-SE winds south of the
front (over the far SE VA/NE NC coastal waters). Winds become
variable this evening as the low tracks over the waters before
turning to the W-NW tonight (and remaining well below SCA
thresholds). Despite the prevailing sub-SCA conditions, scattered to
numerous tstms could produce locally higher gusts (especially from
midday through this evening). Light and variable winds are expected
Sunday with continuing shower/storm chances. S/SW winds become more
established Monday and especially the middle of next week as the
pressure gradient tightens between Bermuda high pressure offshore
and weak low pressure well to our NW. It still looks to remain
predominantly sub-SCA through the period, outside of brief higher
wind gusts from convection. Waves in the bay average 1-2 ft while
seas average 2-3 ft. Seas increase to 3-4 ft across the northern
waters mid-late this week as SSW winds become a bit more elevated
(but still below SCA thresholds).

Will continue with a moderate rip current risk across the northern
beaches this weekend, with a low rip risk for VA Beach/Eastern
Currituck.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ065>068-078>090-
     092-093-095>098-512>516-518-520-523>525.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR/SW
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI/SW
Hazardous weather outlook, Jul 20, 8:53 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
853 AM EDT Sat Jul 20 2024

MDZ021>024-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522-
211300-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
853 AM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-211300-
Maryland Beaches-Accomack-Northampton-
853 AM EDT Sat Jul 20 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ067-068-078-082>086-090-512>516-518-520-523-211300-
Nottoway-Amelia-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-
853 AM EDT Sat Jul 20 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-211300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
853 AM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rainfall is possible into this evening. Where the
heaviest rain falls, areas of flash flooding are possible. A few
strong to severe storms are possible this afternoon and evening with
strong straight line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-079>081-087>089-092-093-095>098-524-525-211300-
Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-Greensville-
Sussex-Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
853 AM EDT Sat Jul 20 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, a few strong to severe storms are possible this
afternoon and evening with strong straight line winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:50 AM EDTAreal Flood AdvisoryAKQGloucester3 hr
Jul 20, 8:44 AM EDTFlood WatchAKQAmelia, Brunswick, Charles City, Chesterfield, Dinwiddie, Gloucester and 30 more11 hr
Jul 20, 9:14 AM EDTFlash Flood WarningAKQGloucester4 hr
Jul 20, 10:26 AM EDTSpecial Marine WarningAKQ64 min
Jul 20, 11:00 AM EDTAreal Flood AdvisoryAKQMecklenburg2 hr
Jul 20, 11:50 AM EDTSpecial Marine WarningAKQ55 min
Jul 20, 1:05 PM EDTAreal Flood WarningAKQGloucester3 hr
Jul 20, 1:32 PM EDTAreal Flood AdvisoryAKQNorthampton3 hr
Jul 20, 2:49 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, City of Richmond3 hr
Jul 20, 3:00 PM EDTAreal Flood AdvisoryAKQJames City, York, City of Williamsburg2 hr
Jul 20, 3:22 PM EDTFlash Flood WarningAKQGloucester4 hr
Jul 20, 3:39 PM EDTSpecial Marine WarningAKQ96 min
Jul 20, 3:43 PM EDTFlash Flood WarningAKQJames City, York, City of Newport News3 hr
Jul 20, 4:00 PM EDTFlash Flood WarningAKQLancaster, Northumberland3 hr
Jul 20, 4:46 PM EDTAreal Flood AdvisoryAKQLancaster, Middlesex, Northumberland3 hr
Jul 20, 4:55 PM EDTSpecial Weather StatementAKQIsle of Wight35 min
Jul 20, 5:00 PM EDTFlash Flood WarningAKQLancaster, Northumberland3 hr
Jul 20, 5:18 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson3 hr
Jul 20, 5:20 PM EDTSpecial Marine WarningAKQ55 min
Jul 20, 5:45 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach60 min
Jul 20, 5:54 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach51 min
Jul 20, 5:57 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach2 hr
Jul 20, 6:12 PM EDTSpecial Marine WarningAKQ63 min
Jul 20, 6:59 PM EDTAreal Flood WarningAKQLancaster, Northumberland3 hr
Jul 20, 7:52 PM EDTAreal Flood WarningAKQLancaster, Northumberland2 hr

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.